Does Birth Control Cause Acne – The Bad Side Of Birth Control You Should Know

Let’s face it, birth control is a thing and it’s a necessary precaution if you’re not ready to become a parent- yet. Sounds relatively simple, right?

Unfortunately, birth control isn’t just about protection. It can also come with tons of side effects, from weight gain to painful cystic acne.

But for this article, let’s focus on zits as birth control has long been linked to several skin issues.

Does birth control cause acne? Is your birth control of choice making you break out?

Let’s dive into the details.

Types of Birth Control

There are many types of birth control out there.

Condoms, fertility awareness, and birth control pills are probably some of the names you’ve already encountered. But the type of birth control that’s closely associated with acne is the hormonal type.

To begin with, there are several forms of hormonal birth control. These forms differ in the type of hormone, the amount of hormone, and the way the hormone is being administered inside your body.

Here are some of the most common hormonal birth control:

The pill

The pill is an oral contraceptive that’s divided into two versions - the combination pill and the mini pill.

The combination pill contains two hormones which are the estrogen and progesterone. The mini pill, on the other hand, only contains progesterone.

Both of these hormones are directly linked to acne.

Depo shot

The depot shot is somewhat similar to the mini pill because it only has progesterone. A healthcare professional will need to inject it into your arm every 3 months to ensure your protection.

The patch

A patch is a plastic adhesive that adheres to the skin and releases both estrogen and progestin as hormonal contraception. It’s about two inches in width and is beige in color.

Implants

An implant is a rod that is inserted into the upper arm to release progesterone over a three year period. It’s typically the size of a matchstick so you won’t have to worry about it causing any discomfort and inconvenience.

The ring

The ring is a type of contraceptive that’s placed in the vagina. It continually releases hormones for 3 weeks at a time.

How Does Birth Control Cause Acne?

Understanding how birth control works is important if you want to know their connection with acne. If you’re having trouble finding the link, here are 5 ways it’s making you break out.

Remember those mini pills mentioned earlier? Those are the ones that have progesterone exclusively.

They are mostly intended for women with a history of blood clots, migraine headaches or high blood pressure. Although they are good at preventing unplanned pregnancies, the problem is that they are the most likely to cause acne.

This is because progesterone is similar to the male hormone androgen. It’s the same hormone that triggers your breakouts during “that day” of the month.

When it comes to your skin, there are actually four androgens related to acne: testosterone, DHEA, DHT and androstenedione.

Androstenedione and testosterone increase sebum production. When they are excessively triggered, the excess sebum production makes your skin oily and prone to acne.

The interesting part is that the excess oil tends to increase on certain areas of your skin, which is why you often see acne popping up in almost the same places.

Excess sebum creates the ideal environment for bacteria to join the party. This, in turn, leads to more severe breakouts and deeper cystic acne.

Hormonal balance

Your period and pregnancy aren’t the only things that can cause an imbalance in your hormones. The pill can also affect your estrogen level.

If your estrogen levels become low, it will leave you with a high level of progesterone- and you already know what happens then.

On the flip side, high estrogen levels can cause stress and the release of cortisol.

Cortisol, if you are not yet familiar with it, is a hormone that’s responsible for your fight or flight response. High level of this hormone creates extra oil in your skin which can block your pores.

In addition to all these things, keep in mind that the hormones released into your body by the various birth control methods are synthetic. Your skin may have a negative reaction to that as well.

Sugar cravings

Cravings are not that uncommon for people who are on birth control. It’s actually one of the reasons why they tend to gain weight.

Now, aside from the problem with weight gain, there’s also the issue of yeast overgrowth. High levels of estrogen are closely linked with overproliferation of yeast inside your body.

The more you indulge on sweet and sugary food, the more you are likely encouraging their growth.

But what’s wrong with too much yeast? How can it cause acne?

Well, when there’s too much yeast , it tends to overpower the good bacteria in your gut- making your gut health weaker. The weaker it gets, the less effective it becomes in preventing toxins from entering your systemic circulation.

It also weakens your immune system which simply means you won’t be able to fight the sneakiest causes of acne.

Vitamin Deficiency

Birth control can suck nutrition right out of your body. I know it sounds dramatic, but it’s true.

Oral contraceptives have been proven to decrease the levels of six nutrients: pyridoxine, folate, vitamin B12, riboflavin, ascorbic acid and zinc.

Among these 6 nutrients, it’s zinc that’s closely tied with acne. It’s actually a popular topic among acne-related studies.

One particular study that was published in the International Journal of Dermatology found that zinc levels in acne patients were low compared to the general population. As women tend to lose zinc during their period, they become more particularly predisposed to acne.

And you know how else it’s related to acne?

Low levels of zinc lead to, guess what? Increased testosterone!

Temporary Breakouts

When you begin birth control and your body starts to adjust, you will experience spikes in hormone levels. This means that progesterone or estrogen may be out of balance for some time.

How long?

Well, that depends on your body, but most cases involve 3 months or more. So, if you find that your skin is still flaring up after a few months, it may be best to speak to your physician about an alternative birth control method.

How To Avoid Acne While On Birth Control

Although birth control has the potential to cause acne, it doesn’t mean that you have to avoid it totally. There are a few things you can do to limit, if not completely prevent, your face from breaking out while on it.

Opt for a combination pill

The mini pill is the version that’s commonly linked with breakouts because it is exclusively progesterone. You can end up with deep, painful, and cystic acne while using it.If your condition permits, you can ask your healthcare provider to switch to a combination pill instead. This way, you can have both estrogen and progesterone to balance your hormones.

If mini pills are your only option, try to find ways to naturally increase your estrogen levels, such as eating estrogen-rich foods like cucumbers, potatoes, papaya and barley.

Supplement with multivitamins

Since birth control is making you deficient in several vitamins, you will need to be diligent in restoring those vitamins to your body through food or supplementation.

One of the best ways to do that is to take a multivitamin supplement that specifically has zinc.

If you want to take a natural approach, you can throw in more foods rich in zinc in your diet, such as oysters, pumpkin seeds and garlic.

Avoid simple carbs

Your body is going to crave simple carbs so this one may be a bit challenging. To avoid temptations, you can try taking off those big bags of chips and chocolates from your kitchen cabinet.

In case the craving for a sweet treat is too intense, try eating something bitter instead. It will bring your sugar craving to a screeching halt.

Probiotic

As mentioned earlier, birth control pills can cause an overgrowth of yeast in your body and to counter that, you need to load up with the good bacteria (a.k.a probiotics).

Other than getting rid of the harmful yeast in your colon, taking probiotics can also boost your immune system to fight off inflammation and defend against the acne-causing microorganisms in your skin.

Conclusion

Birth control, given its side effects in your body, can cause acne.

But it’s not always the case. Most of the acne-causing effects of birth control are actually manageable through diet and nutrition.

And you do have a lot of options because birth control isn’t just about hormones. There’s the barrier method and the natural methods, too.

If hormonal birth control is causing too many issues with your skin, there are a lot of alternatives you can discuss with your healthcare provider. The more important thing is that you don’t sacrifice your health for your beauty or the other way around.

Hannah Do

Hannah is the founder of ThankYourSkin. Having personally battled acne during her younger years, she aspires to provide an invaluable guide to anyone suffering from it.

Related Post

Leave a Comment

26 Shares
Pin26
Share
Tweet